Tohoku Mathematical Journal

Compact totally disconnected Moufang buildings

Theo Grundhöfer, Linus Kramer, Hendrik Van Maldeghem, and Richard M. Weiss

Full-text: Open access


Let $\Delta$ be a spherical building each of whose irreducible components is infinite, has rank at least 2 and satisfies the Moufang condition. We show that $\Delta$ can be given the structure of a topological building that is compact and totally disconnected precisely when $\Delta$ is the building at infinity of a locally finite affine building.

Article information

Tohoku Math. J. (2), Volume 64, Number 3 (2012), 333-360.

First available in Project Euclid: 11 September 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20E42: Groups with a $BN$-pair; buildings [See also 51E24]
Secondary: 20G25: Linear algebraic groups over local fields and their integers 22F50: Groups as automorphisms of other structures 51H99: None of the above, but in this section

Moufang property compact building locally compact group


Grundhöfer, Theo; Kramer, Linus; Van Maldeghem, Hendrik; Weiss, Richard M. Compact totally disconnected Moufang buildings. Tohoku Math. J. (2) 64 (2012), no. 3, 333--360. doi:10.2748/tmj/1347369367.

Export citation


  • P. Abramenko and K. S. Brown, Buildings, theory and application, Springer, New York, 2008.
  • A. Borel and J. Tits, Homomorphismes “abstraits” de groupes algébriques simples, Ann. Math. 97 (1973), 499–571.
  • M. R. Bridson and A. Haefliger, Metric spaces of non-positive curvature, Springer, Berlin, Heidelberg, New York, 1999.
  • K. S. Brown, Buildings, Springer, Berlin, New York, Heidelberg, 1998.
  • R. H. Bruck and E. Kleinfeld, The structure of alternative division rings, Proc. Amer. Math. Soc. 2 (1951), 878–890.
  • F. Bruhat and J. Tits, Groupes algébriques simples sur un corps local, I. Données radicielles valuées, Inst. Hautes Études Sci. Publ. Math. 41 (1972), 5–251.
  • K. Burns and R. Spatzier, On topological Tits buildings and their classification, Inst. Hautes Études Sci. Publ. Math. 65 (1987), 5–34.
  • J. Dugundji, Topology, Allyn & Bacon, Boston, 1966.
  • P. B. Eberlein, Geometry of nonpositively curved manifolds, University of Chicago Press, Chicago, 1996.
  • R. Engelking, General topology, 2nd edition, Heldermann, Berlin, 1989.
  • H. Freudenthal, Die Topologie der Lieschen Gruppen als algebraisches Phänomen. I, Ann. of Math. (2) 42 (1941), 1051–1074.
  • T. Grundhöfer, Compact disconnected Moufang planes are Desarguesian, Arch. Math. (Basel) 49 (1987), 124–126.
  • T. Grundhöfer, Compact disconnected planes, inverse limits and homomorphisms, Monatsh. Math. 105 (1988), 261–277.
  • T. Grundhöfer, N. Knarr and L. Kramer, Flag-homogeneous compact connected polygons, Geom. Dedicata 55 (1995), 95–114.
  • T. Grundhöfer, N. Knarr and L. Kramer, Flag-homogeneous compact connected polygons. II, Geom. Dedicata 83 (2000), 1–29.
  • T. Grundhöfer and H. Van Maldeghem, Topological polygons and affine buildings of rank three, Atti Sem. Mat. Fis. Univ. Modena 38 (1990), 459–479.
  • S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Amer. Math. Soc., Providence, RI, 2001.
  • E. Hewitt and K. A. Ross, Abstract harmonic analysis Vol. I, Academic Press, New York, 1963.
  • J. G. Hocking and G. S. Young, Topology, Addison-Wesley Publishing Co., Inc., Reading, Mass., 1961.
  • J. E. Humphreys, Reflection groups and Coxeter groups, Cambridge University Press, Cambridge, 1990.
  • E. Kleinfeld, Alternative division rings of characterisitic 2, Proc. Nat. Acad. Sci. U. S. 37 (1951), 818–820.
  • A. Kolmogoroff, Zur Begründung der projektiven Geometrie, Ann. of Math. (2) 33 (1932), 175–176.
  • L. Kramer, Compact polygons, Dissertation, 72 pp., Math. Fak. Univ. Tübingen, 1994. arXiv:math/0104064.
  • L. Kramer, Homogeneous spaces, Tits buildings, and isoparametric hypersurfaces, Mem. Amer. Math. Soc. 158 (2002).
  • L. Kramer, The topology of a semisimple Lie group is essentially unique, Adv. Math. 228 (2011), 2623–2633.
  • H. P. Petersson, Lokal kompakte Jordan-Divisionsringe, Abh. Math. Sem. Univ. Hamburg 39 (1973), 164–179.
  • L. Pontrjagin, Über stetige algebraische Körper, Ann. Math. 33 (1932), 163–174.
  • M. Ronan, Lectures on buildings, University of Chicago Press, Chicago, 2009.
  • H. Salzmann, Homogene kompakte projektive Ebenen, Pacific J. Math. 60 (1975), 217–234.
  • H. Salzmann et al., Compact projective planes, de Gruyter, Berlin, 1995.
  • H. Salzmann, T. Grundhöfer, H. Hähl and R. Löwen, The classical fields, Cambridge University Press, Cambridge, 2007.
  • J.-P. Serre, Local fields, Springer, Berlin, New York, Heidelberg, 1979.
  • M. Stroppel, Locally compact groups, EMS Textbk. Math., Europ. Math. Soc., Zurich, 2006.
  • J. Tits, Buildings of spherical type and finite BN-pairs, Lecture Notes in Math. 386, Springer, Berlin, New York, Heidelberg, 1974.
  • J. Tits, Reductive groups over local fields, in Proc. Symp. Pure Math. 33, Part 1 (Automorphic forms, representations and $L$-functions, Corvallis 1977), 29–69, Amer. Math. Soc., Providence, 1979.
  • J. Tits, Immeubles de type affine, in Buildings and the geometry of diagrams (Como, 1984), 159–190, Lecture Notes in Math. 1181, Springer, Berlin, New York, Heidelberg, 1974.
  • J. Tits and R. M. Weiss, Moufang polygons, Springer, Berlin, Heidelberg, New York, 2002.
  • A. R. Wadsworth, Valuation theory on finite dimensional division algebras, in Valuation theory and its applications, Vol. I (Saskatoon, 1999), 385–449, Field Inst. Commun. 32. Amer. Math. Soc., Providence, 2002.
  • G. Warner, Harmonic analysis on semi-simple Lie groups. I, Springer, New York, Heidelberg, 1972.
  • S. Warner, Locally compact vector spaces and algebras over discrete fields, Trans. Amer. Math. Soc. 130 (1968), 463-493.
  • S. Warner, Topological fields, North-Holland, Amsterdam, 1989.
  • A. Weil, Basic number theory, Springer, Berlin, Heidelberg, New York, 1995.
  • R. M. Weiss, The structure of spherical buildings, Princeton University Press, Princeton, 2003.
  • R. M. Weiss, Quadrangular algebras, Math. Notes 46, Princeton University Press, Princeton, 2006.
  • R. M. Weiss, The structure of affine buildings, Ann. Math. Stud. 168, Princeton University Press, Princeton, 2009.